Caution urged on switching antiepileptic drugs

  • Date: 21 November 2013

PRESCRIBERS treating patients with oral antiepileptic drugs (AEDs) are being urged to consider carefully any decision to switch between different manufacturers’ products for a particular drug.

This advice comes in the November MHRA drug safety update.

Concerns about switching AEDs have been raised by both patients and prescribers – particularly in regard to the narrow therapeutic index of some of the drugs and the potentially serious consequences of therapeutic failure. These concerns were reviewed by the Commission on Human Medicines (CHM) along with other reports on potential harm arising from switching AEDs in patients previously stabilised on a branded product to a generic.

The CHM concluded that reports of loss of seizure control and/or worsening of side-effects around the time of switching could be explained as chance associations but a causal role could not be ruled out in all cases.

The CHM has advised that AEDs should be classified into three categories based on therapeutic index, solubility, and absorption to help prescribers and patients decide whether it is necessary to maintain continuity of supply of a specific manufacturer’s product.

The MHRA alert provides advice on prescribing agents from each of these categories and this can be accessed here

This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.

Save this article

Save this article to a list of favourite articles which members can access in their account.

Save to library

Related Content

Coroner's inquests

Medico-legal principles

Raising concerns about patient safety

For registration, or any login issues, please visit our login page.